Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2023, 3:50 PM EDT for Essex County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2023, 3:50 PM EDT (19:50 UTC)
- Expired
- Jul 4, 2023, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Essex County, NY
The radar
The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 4, 3:20 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Burlington VT 320 PM EDT Tue Jul 4 2023 .SYNOPSIS... Scattered showers and thunderstorms across the region this afternoon will gradually dissipate towards sunset with a muggy, warm, and foggy night ahead. Temperatures trend hot for Wednesday and Thursday while conditions remain humid, resulting in heat stress concerns, Isolated thunderstorms are possible again across the higher terrain as well. More numerous showers and thunderstorms are expected for Friday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 319 PM EDT Tuesday...It's been an active day across portions of the forecast area with scattered showers and thunderstorms developing, dissipating, and redeveloping, mainly from the Adirondacks eastward with lake breezes keeping precipitation mainly away from the majority of the Champlain Valley. While a few stronger cells have produced localized heavy rainfall, and isolated ponding and/or minor flooding, most are more of the garden variety with brief heavy rainfall and frequent lightning. Upstream vigorous thunderstorms over/near Montreal have begun to weaken also, but are slowly drifting south and could briefly affect border towns in northern New York for the next few hours, but we expect the intensity to continue diminish as it does so. Otherwise, it's been a very warm and humid day with temps warming well into the mid/upper 80s and dewpoints holding in the mid/upper 60s. For tonight, the aforementioned convective activity will wane with the loss of surface heating and instability after sunset and should be very isolated by the time we reach the time fireworks shows should begin. Fog will quickly replace the showers after sunset though where rain fell, and will be locally very dense in the river valleys. In addition, with no big airmass change from the previous night, conditions will remain oppressive with overnight lows only in the mid 60s to low 70s and dewpoints just a degree or two below. On Wednesday the best upper level forcing will be east of the region with mid/upper level heights rising. Overall it should be a much drier day, but some isolated terrain driven showers and thunderstorms will remain possible, mainly across the Adirondacks. The bigger story will the continued rise in temperatures and humidity as progged 925mb temps near +23C will support highs warming well into the upper 80s to lower 90s. Dewpoints will remain high in the 60s, producing heat indices in the low to mid 90s warranting an increase in concerns for heat illness to those unprepared. Expect to need additional hydration especially if you'll be outdoors. Any showers and thunderstorms Wednesday afternoon will dissipate once again after sunset with another warm, humid and foggy night expected. Lows will tick up a couple more degrees, but similar to the previous night in the upper 60s to low 70s. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 319 PM EDT Tuesday...Hottest day of the forecast period to occur on Thursday with ample capping and modest ridging at mid- levels keeping convection at a minimum. Max T's in the 88 to 94 range look reasonable and with dewpoints in the 60s heat advisory thresholds may be approached for a few hours in warmest valley locales. Regardless, it'll be a hot and humid July afternoon with only light and variable breezes. Then quiet Thursday night under continued warm and muggy conditions with lows in the mid 60s to lower 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 319 PM EDT Tuesday...Weather turns more active from Friday onward into early next week as a slow moving upper trough trudges into the area. Temperatures gradually cool back toward more seasonal July norms, but conditions remain warm and humid with near daily chances of showers and storms. Most active day appears to occur on Friday when more enhanced mid to upper level flow interacts with approaching surface trough dynamics. A few strong to locally severe storms may be possible during this time. Given the slow moving nature of the trough and associated deep moisture plume a threat of localized flash flooding will also exist, especially from the Champlain Valley east. This is highlighted well in WPC's latest Excessive Rainfall Outlook for days 4 and 5. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...VFR conditions will generally prevail through the remainder of the daylight hours with scattered showers and thunderstorms diminishing towards sunset. Brief MVFR/IFR is likely if any storms move directly over a terminal, and will handle with amendments. After 00Z, expect areas of fog to develop again for the overnight, with high confidence at KSLK and KMPV. Have mention of VCFG elsewhere where confidence is lower, though if any terminal gets rain this afternoon, the probability of fog will increase. Wednesday will be a rinse and repeat of today though with less areal coverage of convection, and mainly VFR again. Winds will be light northerly less than 8kts this afternoon, near calm overnight, then WNW less than 8kts tomorrow. Outlook... Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. Thursday Night: VFR. Slight chance SHRA. Friday: VFR. Likely SHRA, Slight chance TSRA. Friday Night: Mainly VFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Saturday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Saturday Night: VFR. Slight chance SHRA. Sunday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Lahiff SHORT TERM...JMG LONG TERM...JMG AVIATION...Lahiff
Hazardous weather outlook, Jul 4, 4:23 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 423 AM EDT Tue Jul 4 2023 NYZ026>031-034-035-087-VTZ001>011-016>021-050830- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 423 AM EDT Tue Jul 4 2023 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. Isolated to scattered thunderstorms are again expected today with a rare cell possibly becoming strong in the 2-6PM time frame. Those outdoors for Independence Day festivities will want to have a plan in case of lighting. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 2:30 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Burlington VT
230 PM EDT Tue Jul 4 2023
VTZ003-007-008-041900-
Caledonia VT-Washington VT-Orleans VT-
230 PM EDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of west central
Caledonia, southern Orleans and northeastern Washington Counties
through 300 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hardwick. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walden, Hardwick, Stannard, Greensboro Bend, Greensboro, Wheelock,
Danville, East Greensboro, North Walden, South Walden, East Hardwick,
and Hardwick Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4453 7238 4459 7229 4453 7208 4442 7222
TIME...MOT...LOC 1829Z 308DEG 2KT 4452 7230
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KutikoffSpecial weather statement, Jul 4, 3:42 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
342 PM EDT Tue Jul 4 2023
NYZ034-035-042015-
Western Essex NY-Eastern Essex NY-
342 PM EDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of east central Essex
County through 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabethtown, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabethtown, Lewis, Mineville, Witherbee, and New Russia.
This includes Interstate 87 between mile markers 105 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4425 7380 4434 7361 4410 7345 4404 7363
TIME...MOT...LOC 1942Z 327DEG 21KT 4422 7363
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KutikoffLocal storm report, Jul 4, 3:49 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Burlington VT
349 PM EDT Tue Jul 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Tstm Wnd Dmg East Hardwick 44.52N 72.31W
07/04/2023 Caledonia VT Trained Spotter
Tree down on Route 16 and tree down on Cedar Street in
East Hardwick
&&
Event Number BTV2301646
RSDThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:30 PM EDT | Special Weather Statement | BTV | Caledonia | 30 min |
| Jul 4, 3:09 PM EDT | Areal Flood Warning | BTV | Caledonia, Lamoille, Orleans | 5 hr |
| Jul 4, 4:12 PM EDT | Special Weather Statement | BTV | Grand Isle | 33 min |
| Jul 4, 4:25 PM EDT | Special Weather Statement | BTV | Grand Isle | 50 min |
| Jul 4, 4:40 PM EDT | Special Weather Statement | BTV | Essex | 50 min |
| Jul 4, 4:41 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle | 38 min |
| Jul 4, 4:49 PM EDT | Areal Flood Warning | BTV | Essex, Orleans | 3 hr |
| Jul 4, 5:04 PM EDT | Special Weather Statement | BTV | Lamoille, Orleans | 41 min |
| Jul 4, 5:19 PM EDT | Special Weather Statement | BTV | Chittenden | 26 min |
| Jul 4, 5:21 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Grand Isle | 54 min |
| Jul 4, 5:40 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Franklin, Lamoille, Orleans, Washington | 50 min |
| Jul 4, 5:43 PM EDT | Special Weather Statement | BTV | Caledonia | 47 min |
| Jul 4, 5:50 PM EDT | Special Weather Statement | BTV | Lamoille | 25 min |
| Jul 4, 6:14 PM EDT | Special Weather Statement | BTV | Addison | 61 min |
| Jul 4, 6:22 PM EDT | Special Weather Statement | BTV | Washington | 38 min |
| Jul 4, 6:36 PM EDT | Special Weather Statement | BTV | Caledonia | 24 min |
| Jul 4, 6:44 PM EDT | Special Weather Statement | BTV | Orange | 31 min |
| Jul 4, 7:07 PM EDT | Special Weather Statement | BTV | Orange | 23 min |
| Jul 4, 7:26 PM EDT | Areal Flood Warning | BTV | Orange | 3 hr |
| Jul 4, 3:42 PM EDT | Special Weather Statement | BTV | Essex | 33 min |
| Jul 4, 4:19 PM EDT | Special Weather Statement | BTV | Clinton | 26 min |
| Jul 4, 4:49 PM EDT | Special Weather Statement | BTV | Essex | 26 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.